Unusual clinical course, Challenging differential diagnosis, Management of emergency care, Adverse events of drug therapy
Jake Cho, Selsabeel A. Elyaman, Stephen A. Avera, Kenneth Iyamu
(Graduate Medical Education, University of Central Florida College of Medicine, Orlando, FL, USA)
Am J Case Rep 2019; 20:1387-1393
Erythroderma is an exfoliative dermatitis that manifests as generalized erythema and scaling that involves 90% of the body surface. If untreated, erythroderma can be fatal because of its metabolic burden and risk of secondary infections.
CASE REPORT: The patient was a 56-year-old male with prior rash attributed to group A Streptococcal cellulitis and discharged on Augmentin, Clindamycin with hydrocortisone cream, and Bactrim, but he had been noncompliant. He was admitted again for rash involving the face, torso, and extremities characterized by diffuse, desquamative, dry scales in morbilliform pattern. The patient was septic with Staphylococcus aureus bacteremia and compromised skin barrier. He was started on vancomycin and switched to Cefazolin IV due to concern for drug reaction. Autoimmune workup included antibodies for anti-Jo-1, anti-dsDNA, anti-centromere, and ANCA. However, only antinuclear antibody and scleroderma antibody were positive. Given the unclear workup results and lack of response to antibiotics, the patient was started on prednisone 60 mg PO and topical Triamcinolone 0.1% cream. A skin biopsy revealed psoriasiform hyperplasia with atypical T cell infiltrate and eosinophils, but negative for T cell gene rearrangement. The rash resolved after day 12 of application of topical Triamcinolone.
CONCLUSIONS: This case is unique in terms of the rarity of erythroderma and the diagnostic challenge given confounding factors such as noncompliance and drug reaction. Serious causes, such as SLE and cutaneous T cell lymphoma, were ruled out. Fortunately, the rash responded well to steroids; however, given the adverse effects of long-term use of topical steroids, the patient will need follow up with Dermatology.
Keywords: Dermatitis, Atopic, Dermatitis, Exfoliative, Exanthema, Lymphoma, T-Cell, Cutaneous, Sepsis, Triamcinolone